There are some medical concerns I hear from patients over and over again. I thought I'd make a list and address some of the worries.....dangerous or not.
1) Is Q -tipping my ears good or bad? I am always surprised how many patients come in with ear wax mashed up next to the eardrum making it really hard to flush out. This is the result of Q-tipping and while it isn't "dangerous" is does result in ear wax being pushed up against the ear drum. This can, temporarily, result in decreased hearing in that ear. If you must, after the shower, Q tip only the outside of your ear not deep inside the canal.
2) At the end of the day my ankles are swollen, is this dangerous? It can be, but not usually. Here are the key questions to ask yourself: does it resolve when you have your legs elevated and has the swelling gone down in the morning? Is it the same on both sides? Do you have any other symptoms like shortness of breath, difficulty lying flat without getting short of breath OR swelling around your eyes? Usually lower extremity edema that is the same on both sides and gets worse throughout the day is "Dependant edema" which is harmless. It is worse in people who are overweight and in those with varicose veins.
3) Is Ibuprofen (Motrin, Advil, and Aleve) bad for my kidneys? No, and not when used short term or in moderation. Very rarely Non-steroidal anti-inflammatories (NSAIDS) can result in NSAID nephropathy which is a kidney problem BUT this is more common in people with underlying kidney disease and when NSAIDS are taken in high doses.
4) Occasionally my arm is "asleep" when I wake up, am I having a stroke? If any limb (arm, leg, hand) is asleep (tingly, heavy, numb) but it RESOLVES within 30-60 seconds of you shaking it around and getting the circulation back in to it this is generally NOTHING to worry about and NORMAL. Exceptions to this, of course, are associated slurred speech, facial droop or it occurs for no reason in the middle of the day.
5) Can I drink alcohol while I'm taking medications? The answer for the most part is yes and again in moderation. The caution with this is that medications that cause sedation (benzodiazepines like xanax, ativan, etc or sleeping pills) will be amplified by alcohol which is a central nervous system depressant. Light alcohol is fine even with drugs metabolized by the liver including cholesterol lowering drugs, Tylenol, drugs for nail fungus, tricyclic antidepressants among others.
6) I've been having night sweats is this normal? Unless you are heading toward or in menopause this may NOT be normal and you should bring it up with your doctor. If you are waking up at night and changing your t-shirt because it is soaked with sweat you need to mention this to your doctor. It may be nothing but malignancies (lymphomas, etc), chronic infections (tuberculosis, HIV, etc) and thyroid disease among others will present with night sweats.
7) When I turn my head or stare at a computer screen sometimes I get dizzy, is this dangerous? Most dizziness patients experience is vertigo and is nothing to worry about. Your first job is to describe whether it is vertigo or light headedness: is it room spinning dizziness associated with nausea (which would be vertigo) or you have episodes where your vision is closing in on the sides and you feel like you are going to pass out? Write down when the episodes happen, what you are doing and how long they last and bring it up with your physician.
8) I take all of my medications at once, is this ok? Unless you take a medicine that is poorly absorbed from the gut (thyroid medicine and osteoporosis medicines like Fosamax) OR it has been noted by your pharmacist to take your medication on an empty stomach you are fine to take them all at once.
9) My joints ache when I wake up is this normal? Overuse arthritis (osteoarthritis) will give you sore stiff joints in the morning that get better throughout the day. The aching usually starts in the large joints (hips, knees, shoulders) and is less common in the small joints of the hands or feet. So, if your small joints ache OR you notice the joints are red, hot, swollen that may be something to worry about (an inflammatory arthritis like lupus, rheumatoid, infection, etc) and needs to be checked out by your doctor.
Dangerous or not? What am I missing?